Steroids are one of the most commonly prescribed drugs, used mainly in the treatment of various autoimmune and inflammatory conditions. Although it has numerous benefits, steroid usage can cause many adverse effects on the eye, the most important being steroid induced glaucoma and cataract. Steroid induced iatrogenic glaucoma was described for the first time in the 1950s with the observation of glaucoma following use of systemic adrenocorticotropic hormones and topical or systemic steroids.
Steroid induced glaucoma or ocular hypertension can occur after steroid use in susceptible individuals. They are seen most commonly after topical, periocular or intraocular administration. However, they can also occur after intranasal, inhalational, systemic use and dermatological application.
Intraocular pressure (IOP) rise usually occurs 3 -6 weeks following topical steroid use, however, may occur earlier. Corticosteroid injections may cause a rise in IOP after several months.
Individuals who develop an increase in IOP following steroid use are referred to as "steroid responders". Studies have shown that there are a number of risk factors for the development of high responsiveness such as history or family history of primary open angle glaucoma, diabetes mellitus, high myopia and connective tissue disorders such as rheumatoid arthritis. The elderly population is more susceptible as are children less than 6 years of age. 
Based on the IOP response to topical administration of betamethasone and dexamethasone, Armaly and Becker suggested three categories:
Steroid induced glaucoma is considered to be a type of secondary open angle glaucoma, caused by increased resistance to the outflow of aqueous at the level of the trabecular meshwork. It is noticed that in this condition, there is increased production and decreased destruction of the extracellular matrix of the trabecular meshwork. There is increased deposition of glycosaminoglycans, fibronectin, elastin and Type IV collagen and reduced activity of matrix metalloproteinases. Trabecular meshwork cells have glucocorticoid receptors, and steroids may act on them to alter cell migration and phagocytosis. This causes decreased cellularity of the trabecular meshwork and increased extracellular matrix deposition, thus increasing aqueous outflow resistance and rise in IOP. Glaucoma may develop if the IOP elevation is of sufficient magnitude and duration, thus leading to progressive damage to the optic nerve and visual field.
Any form of steroid administration can cause glaucoma. It may occur after administration of topical steroids for a relatively trivial condition, after postoperative administration of steroids for refractive surgeries, or after prolonged systemic corticosteroid treatment for inflammatory conditions. Steroid induced glaucoma is often asymptomatic and detected incidentally by an ophthalmologist. In severe cases, patients may complain of blurred vision or notice a visual field defect. Blurred vision may be due to corneal edema or steroid induced posterior subcapsular cataract. Acute rise in IOP may sometimes cause a brow or eye ache.
On examination, the eye is usually found to be quiet. The IOP is elevated beyond the normal range of 10 mm Hg to 22 mm Hg, and upon soliciting a history of steroid use, the patient is said to be having steroid-induced hypertension. Prolonged IOP rise may cause progression to steroid induced glaucoma, with signs of glaucomatous optic neuropathy and the characteristic glaucomatous visual field defects.
However, the clinical picture of steroid-induced glaucoma may be influenced by the age of the patient. Children may present with enlarged corneal diameters and buphthalmos similar to congenital glaucoma. Elderly patients who have received steroid treatment and subsequently discontinued it may present as a normal tension glaucoma. It is critical to ask about a history of steroid use when presented with a patient with elevated IOP.
The history of the patient may give a clue to the underlying etiology of this condition. Patients with vernal conjunctivitis or other allergic conjunctivitis may be using steroid eyedrops for a long time. Patients may be on topical steroid treatment for postsurgical conditions like PRK or may have implanted depot steroid. Renal transplant patients are another group of likely candidates to develop this condition.
Evaluation includes recording visual acuity, thorough anterior and posterior segment examination, measurement of IOP (tonometry), visual field testing, ocular coherence tomography (OCT) testing and gonioscopy.
The first step in the management of steroid-induced glaucoma is discontinuation of steroids. Removal of repository steroids is also indicated, if possible. If it is difficult to discontinue steroids totally, the dose should be reduced, or it should be substituted by a weaker steroid. Antiglaucoma medications can be added to control the IOP.
The three modalities of management of steroid-induced glaucoma are:
Although steroid use is of utmost benefit in many autoimmune and inflammatory conditions, regular monitoring of the patient’s ocular condition is mandatory to detect this complication at the earliest stage. This should include baseline IOP measurements, followed by checking IOP after two weeks, then every 4-6 weeks for about three months, and then six monthly( if an initial response is ruled out). Although steroid induced glaucoma is a dangerous and potentially blinding condition, it can be managed by early detection and prompt initiation of anti-glaucoma treatment.
Steroids are widely prescribed by healthcare workers including the nurse practitioner, physician assistant, and physicians. One of the most dangerous side effects of these drugs is elevated IOP. Thus, it is important for the healthcare team to monitor the patient for eye symptoms and refer them to an ophthalmic nurse practitioner/ophthalmologist/optometrist for the screening of glaucoma. If the steroid cannot be tapered, the patient may need to be started on anti-glaucoma medications. When glaucoma is treated, the prognosis is good.
|||Steroid-induced glaucoma and childhood blindness., Gupta S,Shah P,Grewal S,Chaurasia AK,Gupta V,, The British journal of ophthalmology, 2015 Nov [PubMed PMID: 26002945]|
|||Corticosteroids and open-angle glaucoma in the elderly: a population-based cohort study., Marcus MW,Müskens RP,Ramdas WD,Wolfs RC,De Jong PT,Vingerling JR,Hofman A,Stricker BH,Jansonius NM,, Drugs & aging, 2012 Dec [PubMed PMID: 23150239]|
|||Steroid-induced iatrogenic glaucoma., Razeghinejad MR,Katz LJ,, Ophthalmic research, 2012 [PubMed PMID: 21757964]|
|||Prospective, long-term evaluation of steroid-induced glaucoma., Sihota R,Konkal VL,Dada T,Agarwal HC,Singh R,, Eye (London, England), 2008 Jan [PubMed PMID: 16823461]|
|||Lam CS,Umi Kalthum MN,Norshamsiah MD,Bastion M, Case series of children with steroid-Induced glaucoma. Malaysian family physician : the official journal of the Academy of Family Physicians of Malaysia. 2018; [PubMed PMID: 30800232]|
|||Shroff S,Thomas RK,D'Souza G,Nithyanandan S, The effect of inhaled steroids on the intraocular pressure. Digital journal of ophthalmology : DJO. 2018; [PubMed PMID: 30800006]|
|||Csorba A,Soproni A,Maneschg O,Nagy ZZ,Szamosi A, [Application of corticosteroid eye drops for allergic eye diseases in children]. Orvosi hetilap. 2019 Mar; [PubMed PMID: 30798620]|
|||Phulke S,Kaushik S,Kaur S,Pandav SS, Steroid-induced Glaucoma: An Avoidable Irreversible Blindness. Journal of current glaucoma practice. 2017 May-Aug; [PubMed PMID: 28924342]|
|||Nuyen B,Weinreb RN,Robbins SL, Steroid-induced glaucoma in the pediatric population. Journal of AAPOS : the official publication of the American Association for Pediatric Ophthalmology and Strabismus. 2017 Feb; [PubMed PMID: 28087345]|